welcome redditors!to snoo-finity ... and beyond!

NBME 20 Answers

nbme20/Block 3/Question#10

A 59-year-old man develops fatigue and decreased ...

Hemolysis

Login to comment/vote.

 +0  upvote downvote
submitted by lilyo(1),

Prosthetic valves are one of the causes of extravascular hemolysis so suspect this in a patient that has symptoms of anemia such as fatigue, pallor, jaundice. Further supporting evidence in this patient is the increased indirect bilirubin. Also, look for elevated LDH, decreased haptoglobin.





this dude had a complication aortic valve replacement which he now presents with a decrescendo diastolic murmur at the left sternal border (Aortic Regurg). The RBCs seem to get sheared as they pass thru the faulty opening of the replaced valve causing intravascular hemolysis





When conjugated bilirubin (CB) is less dan, 30% of total bilirubin----> increased the production of unconjugated bilirubin or decreased uptake. Hemolysis is the possible answer choice.

CB is 30%-50% mix-hyperbilirubinemia (Ex. Hepatitis or Alcholol) CB is more than 50% --> Obstruction (intra or extrahepatic)